Tornadoes · United States · Nebraska · 2014
EF0 tornado, Letan, Nebraska, May 14, 2014
This EF0 tornado ran 0.8 miles across Box Butte County on May 14, 2014, touching down at 2:30 PM MDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 14, 2014
- Touchdown
- 2:30 PM MDT (20:30 UTC)
- Lifted
- 2:35 PM MDT (20:35 UTC)
- On the ground
- 5 minutes
- Path length
- 0.8 miles (1.3 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Box Butte County
- Touchdown point
- 42.070, -103.240
- Lift-off point
- 42.067, -103.225
- Record number
- 1405141430-01
What the Weather Service recorded
A thunderstorm spawned a brief landspout tornado in southwest Box Butte County.
A weak landspout tornado touched down in open country east of Kilpatrick Lake and was on the ground for five minutes. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:26 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at May 14, 11:58 AM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 14, 11:58 AM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 1158 AM MDT WED MAY 14 2014 .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 337 AM MDT WED MAY 14 2014 CURRENT OBSERVATIONS SHOW A RELATIVELY COOL NIGHT TONIGHT WITH TEMPERATURES IN THE 20S AND 30S. A FEW UPPER TEENS HAVE BEEN OBSERVED OVER THE MORE SHELTERED LARAMIE VALLEY AS WELL EARLY THIS MORNING. OVERALL...TEMPERATURE FORECAST IS ON TRACK WITH A FREEZE WARNING CONTINUING FOR THE SOUTHERN NEBRASKA PANHANDLE. KCYS RADAR SHOWS A FEW LIGHT RAIN AND SNOW SHOWERS ALONG AND WEST OF THE LARAMIE RANGE. THIS ACTIVITY IS IN RESPONSE TO AN ACTIVE 250MB JET STREAK PUSHING SOUTHWARD...AND LIKELY INTENSIFYING THROUGH THE DAY BASED ON MODEL TRENDS. MODELS WERE NOT SHOWING THE JET BECOMING THIS INTENSE UNTIL THURSDAY...SO BELIEVE CHANCES FOR RAIN SHOWERS AND MAYBE SOME ISOLATED THUNDER WILL BE A LITTLE HIGHER TODAY FURTHER TO THE WEST ACROSS SOUTHEAST WYOMING. INCREASED POP FURTHER WEST TODAY...ESPECIALLY AS THE SURFACE COLD FRONT CURRENTLY ACROSS THE NORTHERN PLAINS PUSHES INTO THE REGION TODAY. THE SLOW WARMING TREND WILL CONTINUE TODAY...WITH TEMPERATURES IN THE 50S TO LOW 60 WEDNESDAY AFTERNOON...WARMEST OVER THE LOWER ELEVATIONS AND CHILLY OVER THE LARAMIE VALLEY. THURSDAY AND FRIDAY WILL BE VERY SIMILAR WEATHER WISE. MODELS SHOW THE NORTHERN BRANCH OF THE POLAR JET REMAIN OVER THE AREA AS A SERIES OF LOW PRESSURE CENTERS DEVELOPS ALONG THE COLD FRONT AND MOVE SOUTHWARD. MODELS INDICATE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS DUE TO THE ADDITIONAL LOW TO MIDLEVEL DYNAMICS AND MOISTURE ADVECTION. INCREASED POP BETWEEN 30 TO 60 PERCENT ACROSS SOUTHEAST WYOMING WHICH WILL HAVE AN AREA OF STRONG CONVERGENCE ALONG THE LARAMIE RANGE...ENHANCED BY UPSLOPE FLOW. LOWER POP AROUND 20 PERCENT EXPECTED ACROSS SOUTHWESTERN NEBRASKA SINCE THE FRONT WILL BE WELL TO THE WEST OF THAT AREA. SHOWER ACTIVITY MAY CONTINUE THROUGH THURSDAY NIGHT AS WELL. HIGH TEMPERATURES ON THURSDAY AND FRIDAY WILL REMAIN SLIGHTLY BELOW NORMAL...AND GENERALLY IN THE MID 50S TO MID 60S. THE WARMEST SPOT APPEARS TO BE WELL WEST OF THE LARAMIE RANGE WHERE SOUTH CENTRAL WYOMING MAY SEE TEMPERATURES AROUND 70 DEGREES BY FRIDAY AFTERNOON DUE TO THE POSITION OF THE SURFACE COLD FRONT. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 430 AM MDT WED MAY 14 2014 NORTHWEST FLOW ALOFT WILL STILL BE IN PLACE FRIDAY NIGHT AS THE LARGE SLOWLY MOVING TROUGH SITS OVER THE WESTERN CONUS. THE TROUGH WILL MAKE SOME EASTWARD PROGRESS THIS WEEKEND WHILE A RIDGE STARTS TO SLIDE INTO THE ROCKIES. COOL AIR ALOFT AND SUBTLE SHORTWAVE RIPPLES AND 90-100KT UPPER JET WILL BRING A CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS WITHIN NORTHWEST FLOW THURSDAY NIGHT INTO FRIDAY NIGHT. COULD SEE SOME LIGHT SNOW ACCUMULATIONS INTO THE HIGHER ELEVATIONS OF THE MOUNTAINS...OTHERWISE MAINLY LOOKING AT LIQUID PRECIPITATION. SATURDAY AND SUNDAY ARE SETTING UP TO BE NICE DAYS WITH TEMPERATURES CLOSER TO NORMAL AND MINIMAL CHANCES FOR PRECIPITATION. MONDAY SHOULD ALSO BE RATHER NICE DEPENDING ON HOW FAST THE NEXT TROUGH REACHES THE AREA. EXTENDED MODELS ARE SHOWING SIMILAR SOLUTIONS INTO EARLY AND EVEN MID NEXT WEEK WITH AND UPPER LEVEL LOW DROPPING INTO THE FOUR CORNERS AREA BEFORE BECOMING CUT OFF. EXACTLY WHERE THE LOW BECOMES CUT OFF WILL MAKE A BIG DIFFERENCE IN THE WEATHER TOWARD THE MIDDLE OF NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY MORNING) ISSUED AT 1152 AM MDT WED MAY 14 2014 THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE TIMING OF WHEN THE SHOWERS WILL MOVE THROUGH THE TAF SITES THIS AFTERNOON. LATEST RADAR LOOP WAS SHOWING SEVERAL SHOWERS STARTING TO DEVELOP OVER THE AREA. THE SHOWERS WILL BE QUICK HITTERS...AND MAY CAUSE SOME GUSTY WINDS...BUT VFR CEILINGS ARE PROGGED TO PREVAIL. GUSTY NORTHWEST WINDS SHOULD DIMINISH THIS EVENING...WITH MORE OF THE SAME WEATHER CONDITIONS EXPECTED TOMORROW. && .FIRE WEATHER... ISSUED AT 245 AM MDT WED MAY 14 2014 NO FIRE WEATHER CONCERNS THIS WEEK DUE TO RECENT WETTING RAINS AND NON CRITICAL FUELS. A WARMING TREND IS EXPECTED TO CONTINUE LATE THIS WEEK AND INTO THIS WEEKEND. SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA BY THIS AFTERNOON AND CONTINUE THROUGH THIS WEEKEND AS A COOL FRONT STALLS ACROSS THE AREA. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...TJT LONG TERM...SML AVIATION...REC FIRE WEATHER...TJT
Hazardous weather outlook, May 14, 11:07 AM MDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1107 AM MDT WED MAY 14 2014 NEZ002-003-019>021-054-055-095-096-WYZ101>119-151200- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1107 AM MDT WED MAY 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Rapid City, SD (KRAP), 12:00Z
8.5 hours before the tornado, 224 km from the path. May 14, 2014.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -74 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.4 K/km
The radar
The Cheyenne radar (KCYS), 166 km away, was scanning. The volume nearest the touchdown began at 20:32 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:30 UTC | TORNADO | 5 E Kilpatrick Lake | Box Butte, NE | TORDADO WAS ON THE GROUND FOR ABOUT 5 MINUTES BEFORE LIFTING AT THE MORRILL AND BOX BUTTE COUNTY LINE. |
| 20:30 UTC | TORNADO | 5 E Kilpatrick Lake | Box Butte, NE | WEAK TORNADO WAS ON THE GROUND FOR ABOUT 5 MINUTES BEFORE LIFTING AT THE MORRILL AND BOX BUTTE COUNTY LINE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of May 14, 2014
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 14 | 2:23 PM EDT | EF0 | Bullitt, KY | 1.5 | 50 | $15,000 | ||
| May 14 | 2:18 PM CDT | EF0 | Bullock, AL | 0.9 | 200 | |||
| May 14 | 2:21 PM CDT | EF0 | Tallapoosa, AL | 1.9 | 150 | |||
| May 14 | 3:28 PM CDT | EF0 | Clay, AL | 0.1 | 30 | |||
| May 14 | 4:36 PM CDT | EF2 | Christian, KY | 3.7 | 150 | $100,000 | ||
| May 14 | 5:44 PM EDT | EF3 | Greene, OH | 8.9 | 400 | $500,000 | ||
| May 14 | 11:49 PM EDT | EF0 | Dodge, GA | 1.7 | 100 | $50,000 | ||
| May 14 | 12:03 AM EDT | EF1 | Banks, GA | 7.8 | 200 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.